Hail, Scotland
- When
- May 4, 9:54 PM CST
- Where
- Scotland County, Memphis
- Measured
- 1 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -92.167
Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 50 mph across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 50 mph across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down. In Southeast Iowa and West Central Illinois, thunderstorms trained over the same area producing mainly nuisance flooding. In Henderson County Illinois, Illinois Route 94 and numerous other roads were closed due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 8:25 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 PM CDT SUN MAY 4 2003 SOME CHANGES TO EARLIER THINKING. SURFACE LOW POSITIONED ROUGHLY NORTH OF ST. JOSEPH MO...WITH WARM FRONT SOUTHEAST THROUGH CENTRAL MO...WHILE DRYLINE EXTENDS THROUGH EASTERN KS. PRESSURE FALL BULLSEYE OVER SOUTHERN IL SUGGESTS WARM AIR WILL NOT GET HERE...SO AT BEST JUST OCCLUSION WILL PASS ACROSS THE SOUTH. THEREFORE...BEING SO MOIST...DIFFICULT TO GET SEVERE WIND ASIDE FROM INTERNAL GRAVITY WAVE (NON-TSTM STRAIGHT LINE WINDS) OF 50 TO 60 MPH WHICH SWEPT ACROSS AREAS FROM NORTHEAST SCOTT CO THROUGH CLINTON COUNTY INTO OUR NORTHWEST IL COUNTIES...WITH SPORADIC REPORTS OF DAMAGE. THREAT NEXT SEVERAL HOURS WILL REMAIN WITH LARGE HAIL UP TO NICKEL SIZE WITH ELEVATED STORMS. HEAVY RAIN AND MINOR FLOODING WILL ALSO BE A PROBLEM...WITH WET GROUND FROM RECENT RAINS AND ADDITIONAL RAINS OF 3/4 TO 1 INCH POSSIBLE. WILL SEND UPDATES SHORTLY TO MAINLY ADJUST TEMPS...AND WINDS. DVN... IA...NONE IL...NONE. MO...NONE. 05
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 PM CDT SUN MAY 4 2003 ...SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL REMAIN WIDESPREAD OVER THE REGION THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS TO 60 MPH. OF CONCERN ALSO...IS THE POTENTIAL FOR FLASH FLOODING. RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE ANY ADDITIONAL HEAVY RAIN COULD RESULT IN EXCESSIVE RUNOFF AND FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ALSO...COUNTRY ROADS...FARMLANDS AND OTHER LOW LYING AREAS WILL BE SUBJECT TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED DOWNBURSTS TO 60 MPH. EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. && UPCOMING SPOTTER TRAINING CLASSES: May 6, 2003: Training - Chadwick, IL - 7 pm Severe weather and tornado spotter training will be conducted in Chadwick, Illinois (Carroll County) at the fire department at 7 pm. This will be a free 2 hour class. For additional information, contact county ESDA coordinator Greg Miller. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn 05
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 541 PM CDT SUN MAY 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS UNTIL 11 PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY... JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH COUNTIES. THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 05
ILZ001-002-007-009-050330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 828 PM CDT SUN MAY 4 2003 ...HIGH WINDS MOVING ACROSS FAR NORTHWEST ILLINOIS THIS EVENING... A WAVE OF HIGH WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL CONTINUE TO MOVE ACROSS FAR NORTHWEST ILLINOIS THROUGH 930 PM. THESE WINDS WILL GUST OVER 50 MPH AND MAY RESULT IN SOME MINOR TREE DAMAGE AND POWER OUTAGES AS IT FOLLOWS A CLUSTER OF THUNDERSTORMS MOVING INTO NORTH CENTRAL ILLINOIS. THE NATIONAL WEATHER SERVICE HAS RECEIVED SEVERAL REPORTS INDICATING A WAVE OF VERY STRONG WINDS...AS STRONG AS 55 MPH...WAS MOVING INTO FAR NORTHWEST ILLINOIS. THIS HAS RESULTED IN POWER OUTAGES AND REPORTS OF TREES AND TREE BRANCHES DOWN FROM CLINTON COUNTY IOWA INTO CARROLL COUNTY ILLINOIS. PEOPLE IN NORTHWEST ILLINOIS SHOULD PREPARE FOR VERY STRONG WINDS THROUGH 10 PM. SECURE OUTDOOR OBJECTS AND STAY AWAY FROM WINDOWS WHEN HIGH WINDS OCCUR. KEEP A FLASHLIGHT AND BATTERY POWERED RADIO HANDY IN THE EVENT THE POWER GOES OUT. ADDITIONAL THUNDERSTORMS IN EASTERN IOWA WILL CONTINUE TO MARCH NORTHEAST AND AFFECT NORTHWEST ILLINOIS THROUGH 11 PM. THESE WILL PRODUCE HEAVY RAINFALL AMOUNTS AND POSSIBLY PEA SIZE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. SHEETS
The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359109.